Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Sleeping medications like Seroquel, ambien, have no effect. Have taken higher dosage but no help. Suggest?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
Sleeping medications like Seroquel, ambien, have no effect on me. I've been on 6 different this last year. I've taken a higher dosage and it still doesn't work. It doesn't even make me feel drowsy. What part of the brain would cause this, and what would be wrong with it? The only disorder I can find where sedatives don't work on someone is sporadic fatal insomnia, but I still sleep.
Posted Fri, 16 Aug 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 38 minutes later

Thank you for posting your query.

The most common cause for lack of effect of sleeping medications could be tolerance. In this, the effect of a particular dose wears off, and gradually a higher dose is required, until one reaches a high dose, which also does not work. This is common with all sleeping medications, more so with benzodiazepine group of drugs.

In brain, there are two areas mainly involved in sleeping, hypothalamus and pineal gland. Hypothalamus regulates sleep and wakefulness, along with other functions such as hunger & satiety, thirst, weight, temperature, sex, etc. Pineal gland releases a hormone called as melatonin, which is required for sleep. This is generally produced between 9 and 11 pm in the absence of light (when it is dark).

A good brain scan such as 3.0 tesla MRI would be able to pick up any problems in hypothalamus or pineal gland.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor